Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking levothyroxine for hypothyroidism. Still feeling cold and chills. Reason?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6587 Questions
I was diagnosed with hypothyroid in May 2012 and started taking levothyroxine May 12. All my symptoms disappeared except one; I still have periods of feeling chilly and even cold. I went to my internist today and he said my recent readings were fine and my coldness is not from hypothyroid. He is not worried. Shall I drop the issue? Lab results from XXXXXXX 25: TSH 2.42 (range 0.36-3.74; Free T3 2.97 (range 2.18-3.98); Free T4 1.16 (range 0.76-1.46).
Thank you.
Posted Sat, 14 Jul 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello and thanks for the query.
I understand your concern and will try my best to address it.
Although hypothyroidism is one of the most important cause for feeling cold all the time but since it has become normal in you,as per your reports,we must look for other causes like
Iron deficiency or VIT B12 deficiency anemia
Chronic infections like recurrent layer acts as insulation and keeps body warm)
Fasting or skipping meals
Peripheral vascular disease may be due to old age or in people who are smokers.
If you take certain medications like beta blockers for hypertension or angina.

Please discuss these issues with your doctor,although I am quite sure he must have looked into these possibilities.
I hope to have answered your query however you may revert to me for any other query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Taking levothyroxine for hypothyroidism. Still feeling cold and chills. Reason? 14 minutes later
My internist says I do not present any typical problems other than feeling cold some of the time. I know other people with hypothyroidism who are also cold even though their TSH/FT3/FT4 are within normal limits. Could it be that my TSH/FT3/FT4 are not right for me?
What other symptoms would I have if I had a B12 deficiency or was iron deficient?
I do take a beta blocker, as well as an ACE inhibitor and a calcium channel blocker for blood pressure, but I have taken them for years without feeling cold. Could it all of a sudden start?
Answered by Dr. Pavan Kumar Gupta 13 minutes later
With anemia person feels fatigued and tired,breathless,headache etc
Your levels of TSH/T3/T4 ate within normal range and there is no reason to disbelieve them.
With age person becomes thin and looses fat cover which may result in perpetual feeling of being cold.
Since you are taking beta blockers for many years,it may or may not be the sole cause for your problem.
Probably there could be multiple factors responsible for your problem.
Take proper nutrition.
Do regular exercises and get your iron and B12 checked up.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor